Allopurinol hypersensitivity syndrome associated with pancreatic exocrine abnormalities and new-onset diabetes mellitus

Lisa M. Sommers, Robert Blair Schoene

Research output: Contribution to journalArticle

37 Scopus citations

Abstract

Allopurinol, a xanthine oxidase inhibitor, has been in use since 1963 as an effective treatment to lower uric acid levels in patients with gout.1 Severe and occasionally fatal adverse reactions have been attributed to allopurinol use in 1 of 260 patients and include agranulocytosis, granulomatous hepatitis, and a systemic hypersensitivity syndrome known as the allopurinol hypersensitivity syndrome (AHS),2 which most frequently develops within days to weeks after initiating allopurinol therapy.3 The syndrome initially manifests with a rash, ranging from an intensely pruritic maculopapular rash to toxic epidermal necrolysis.3 Associated with rash are fever, leukocytosis, eosinophilia, evidence of acute hepatic injury, and renal dysfunction. 1,3,4 We describe for the first time a patient with AHS who, along with having the common features of AHS, developed concurrent elevations in pancreatic exocrine enzyme level and new-onset type 1 diabetes mellitus.

Original languageEnglish (US)
Pages (from-to)1190-1192
Number of pages3
JournalArchives of Internal Medicine
Volume162
Issue number10
DOIs
StatePublished - May 27 2002

All Science Journal Classification (ASJC) codes

  • Internal Medicine

Fingerprint Dive into the research topics of 'Allopurinol hypersensitivity syndrome associated with pancreatic exocrine abnormalities and new-onset diabetes mellitus'. Together they form a unique fingerprint.

  • Cite this